7 July 2010

Recent series of torsade cases - no deaths and no pacemakers needed.

Ventricular arrhythmias in patients treated with methadone for opioid dependence. Hanon S, Seewald RM, Yang F, Schweitzer P, Rosman J. J Interventional Cardiac Electrophysiology 2010 28:19-22

After a single case report in 2008, it is to the credit of this group to have now added 11 more consecutive cases of ventricular arrhythmias in methadone patients treated at the Beth Israel Medical Center in New York over a two year period. This represents all known hospitalised referrals from the largest clinic system in America numbering over 6000 patients in 18 locations. It comprises some of the earliest such clinics with some patients who commenced treatment in the mid-1960s.

Two of the twelve reported patients already had pacemakers (actually implantable cardioverter defibrillators - ICD's) in place and their presentation was due to (successful but excessive) activation of the device. They were admitted to hospital for observation due to ‘storm’, meaning more than two malignant arrhythmias in a 24 hour period.

Three of the remaining 10 did not have torsade but other ventricular arrhythmias not known to be associated with QT prolongation. Thus seven torsade cases were diagnosed from a ‘mature’ clinic population of 6000 patients over a two year period. Eight of ten tachycardia cases had precipitating factors (apart from age and methadone) including potassium and/or magnesium disturbances (4 cases), pneumonia (2 cases) and prescription medication likely to prolong QT interval (4 cases). The mean age of those with no other risk factors was 56 years. No urine toxicology results are detailed, nor are alcohol/drug histories given for these worrying cases. A co-author informed me that none of these patients was HIV positive.

The article states: ‘An increasing number of cases of methadone-associated Torsades de Pointes (TdP) have been reported over the last several years [3–11]’. Of these references, however, only three actually report a case of TdP (Krantz 2002; Pearson 2005; Esses 2008). None of the other references report tosade cases (Wedam, Ehret, Byrne, Justo, Fanoe, Chugh). They are either commentaries, reviews or reports of QT prolongation without torsade de pointes. There have indeed been a small number of recent individual reports of TdP, nearly all with precipitating factors in high risk patients (Iskander, Lamont, Luthi, Prosser, Puri, Pimentel, Routier and Wong, one case each).

Although we are only given limited clinical details of these cases, this new report of 12 cases is pivotal. It is the first large hospital series reported since the subject came to prominence with Krantz’s remarkable and unique retrospective series of 17 cases in 2002. Despite initial fears, such a series has never been replicated elsewhere in the 8 years since. Unfortunately Krantz has never reported any clinical follow-up from his seminal 17 cases of torsade from 2002.

While a prevalence rate of torsade de pointes arrhythmia in methadone prescribed patients has not been published, this series from New York is probably our best indication to date. Torsade appears to be absent in young people and is extremely rare in the long-term methadone maintenance patient group. It is disappointing that despite anecdotal reports from many other great metropolitan hospitals in America, few if any have reported their torsade experience formally in this way.

Because of the rarity of this syndrome it has been difficult to determine the best way to approach therapy. We can best learn by combining experiences through such case reports. This present series allows us to add to the other ~100 reports in the literature, about 60 of which are detailed reports.

The New York findings are consistent with other reports, including:

* a mortality of zero
* no new patient in this current series required a pacemaker/ICD (two were admitted for activation of pre-existing ICD’s)
* one third were either asymptomatic (n=2) or minimally symptomatic (n=2, ‘pre-syncope’)
* transition to buprenorphine was only possible in a minority (25%)
* dose reductions were possible in almost half, most being associated with resolution of the arrhythmia
* age range 43-61, mean 54 years
* 75% of subjects were male

While optimal treatment of torsade remains to be determined some factors seem to be agreed. Giving potassium and magnesium infusions seems effective as an early measure, following cardioversion where indicated. Some cardiologists use isoprenaline or other inotropic/chronotropic agents to prevent the bradycardia which is often a prelude to the torsade tachycardia. Pacing with implantable cardiac defibrillator (ICD) was used in 25 of 62 cases reported in the literature.

Reducing methadone doses or transfer to buprenorphine may be feasible in certain cases. Long acting morphine may be useful in some subjects, initially as an in-patient measure. However, this may not be practicable long-term due to cost and/or regulatory restrictions outside of specialist pain management settings.

Doing regular cardiographs for the past 20 years, as recommended by some, would have been unlikely to assist these subjects.

Comments by Andrew Byrne .. http://methadone-research.blogspot.com/

Iskandar SB, Abi-Saleh BS, Mechleb BK, Fahrig SA.Methadone and torsade de pointes: case report and review of the literature. Tenn Med. 2007 100;2:35-7

Rademacher S, Dietz R, Haverkamp W. QT prolongation and syncope with methadone, doxepin, and a beta-blocker. Ann Pharmacother 2005; 39: 1762û3

Lamont P, Hunt SC. A twist on torsade: a prolonged QT interval on methadone. J Gen Intern Med. 2006 Nov;21(11):C9-C12

Prosser JM, Mills A, Rhim ES, Perrone J. Torsade de pointes caused by polypharmacy and substance abuse in a patient with human immunodeficiency virus. Int J Emerg Med 2008 1;3:217-20

Puri R, Roberts-Thomson KC, Young GD. HIV and Long QT syndromeùCause or coincidence? International Journal of Cardiology 2009 133;1:e9-e10

Wong SC, Roberts JR. Case files of the Drexel University Medical Toxicology Fellowship: Methadone-induced QTc prolongation. J Med Toxicol, 2007; 3: 190û194

Luthi B, Huttner A, Speck RF, Mueller NJ. Methadone-induced torsade de pointes after stopping lopinavir-ritonavir. Eur J Clin Microbiol Infect Dis, 2007; 26: 367û369

Pimentel L, Mayo D. Chronic methadone therapy complicated by torsades de pointes: a case report. J Emerg Med. 2008 34:287-90

Routhier DD, Katz KD, Brooks DE. QTc prolongation and torsades de pointes associated with methadone therapy. J Emerg Med. 2007 32;3:275-8

Byrne A, Hallinan R, Newman RG. Does electrocardiography improve methadone safety? Am J Health Syst Pharm 2010 67: 968-969 http://byrnehallinanpubs.blogspot.com/2010/06/blog-post.html